Is asthma inhaler causing tooth decay?
My son has asthma that is being treated with the inhalers Beclovent and Albuterol. His front teeth have a decay problem that one dentist said is caused by the inhalers, but my son's doctor disagrees. We now wash his mouth out every time the inhaler is used. What do you recommend we do to prevent future problems?Question:
I have done some research in order to determine if the medications are the cause of your son's cavities. The exact effects of both Beclovent and Albuterol on the teeth are unknown at this time. About one percent of patients who use Albuterol for a long period of time experience tooth discoloration. Patients who receive prolonged treatment with Beclovent may also show positive cultures for Candida albicans, the organism responsible for yeast infections. In fact, up to 75 percent of patients treated with Beclovent may test positive for C. albicans. Yeast infections caused by C. albicans occur more frequently in the mouth but may also occur in the throat region. Treatment for this infection may include antifungal therapy and/or discontinuance of Beclovent.
In addition, these medications may result in dry mouth, which can leave the teeth more susceptible to decay. It is highly recommended to rinse the mouth after use of these inhalers as it may help mitigate adverse effects on the teeth and oral cavity. It is also very important that your son practice good oral hygiene, which includes thorough brushing and flossing every day. Also, frequent professional cleanings every three to four months (instead of every six months) may reduce cavities or help detect decay early. Topical fluoride such as rinses or gels may also be helpful to reduce the incidence of decay.
These medications may contribute to dry mouth, which can leave the teeth more susceptible to decay. In some cases, the problem is compounded in an asthmatic who may be more comfortable breathing through the mouth rather than the nose. This practice can dry out the tissues and possibly lead to problems with the gums and teeth; therefore, you may want to encourage your son to breathe through his nose, if possible.
Your son's age and the condition of his teeth will be an important factor in determining treatment for the affected teeth. If the affected teeth are primary teeth, and if your son is about seven to eight years old, he may lose them soon; therefore, treatment may not be necessary. If the teeth are not close to natural exfoliation, and the decay is severe, "baby root canals" or extractions may be needed. Otherwise, the decay should be removed, and tooth- colored fillings placed to restore the teeth. If the teeth are permanent teeth, crowns or veneers may be done in the future as long-term, aesthetic restorations. Please consult with your dentist regarding the best treatments for your son's condition.
Hopefully, it will be possible to decrease the dosage of the asthma medications over time as this will also reduce any side effects. I have cited some studies below that you may want to share with your son's physician and dentist.
Ryberg et al., "Saliva composition and caries development in asthmatic patients treated with beta-2-andrenoceptor agonists: A 4-year follow-up study" Scand. J. Dent. Res. (1991) 99(3):212-218.
Ryberg et al., "Effect of beta-2-adrenoceptor agonists on saliva proteins and dental caries in asthmatic children" J. Dent. Res. (1987) 66(8):1404-1406.
Bjerkeborn et al., "Effect of disease severity and pharmacotherapy of asthma on oral health in asthmatic children" Scand. J. Dent. Res. (1987) 95(2):159-164.
Hyyppa, "Studies on immunologic and inflammatory factors in the saliva and gingiva in patients with asthma" Proc. Finn. Dent. Soc. (1984) 80(Suppl. 8):1-64.
Van Nieuw Amerongen, "Asthma patients oral sequelae of adrenergic agonists" Nederlands Tijdschrift voor Tandheelkunde (1988) 95(2):52-54.
Physician's Desk Reference, Medical Economics Data Production Company, Montvale, New Jersey, 1998.
Kimberly A. Loos, D.D.S.